Medication used to treat illnesses can sometimes cause a variety of adverse reactions. One of these adverse reactions is medication allergy.
Symptoms of medication allergy include hives, swelling, wheezing, throat closing, and shock (low blood pressure). Diagnosis and management of drug allergies is very challenging. Diagnostic skin tests from manufacturers are only available for penicillin. Skin tests, as well as blood allergy tests are often not accurate.
Sometimes reactions occur by non-allergic mechanisms, making allergy testing unhelpful (e.g. aspirin, ibuprofen, X-ray dye). Management includes avoidance, use of alternative agents, testing (often with samples of the medication that you have brought into the office), in-office drug challenges, and, rarely, drug desensitization within the hospital.
Recent studies show that most children who have a history of penicillin/amoxicillin allergy with only a skin rash will have negative skin tests and oral challenges, and can tolerate penicillin and related medications such as amoxicillin in the future.
Your BVAAC board-certified allergist has received extensive training and has many years of experience in the management of drug allergy. If you or a member of your family have a severe medication allergy and need further guidance, call us at 208-378-0080 or click here to request an appointment online.